Massachusetts, 2003

Storm Surge and Winter Storm in Massachusetts, December 5 to 7, 2003

December 5 to 7, 2003 · NWS BOX · 29 events in 23 counties and zones

A major winter storm brought heavy snow and strong winds to southern New England, dumping 1 to 3 feet of snow over a large area as it tracked slowly off the coast. In Massachusetts, snowfall amounts averaged1 to 2 feet across most of the state, with as little as 6 to 12 inches near Cape Cod and the Islands, where most of the snow fell early in the storm before an eventual change to rain.

Where it happened

Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A major winter storm brought heavy snow and strong winds to southern New England, dumping 1 to 3 feet of snow over a large area as it tracked slowly off the coast. In Massachusetts, snowfall amounts averaged1 to 2 feet across most of the state, with as little as 6 to 12 inches near Cape Cod and the Islands, where most of the snow fell early in the storm before an eventual change to rain. Pockets of 28 to 35 inch amounts fell near Interstate 95 in Boston's southwest suburbs, as well as to the north of Boston from Everett to Peabody. The highest snowfall total reported was 36 inches in Peabody.Seas as high as 30 feet just off the eastern Massachusetts coast combined with an astronomically high tide to produce minor coastal flooding from Cape Ann through Scituate and Hull to Provincetown.A peak wind gust of 58 mph was reported at Provincetown during the height of the storm.There was one death indirectly attributed to the storm. A commuter-rail worker was struck by a freight train as he was clearing snow from the tracks near the Wellesley Hills station.Official snowfall totals from the storm included 25.9 inches at the National Weather Service Office in Taunton, 24.3 inches at Blue Hill Observatory in Milton, 16.9 inches at Logan International Airport in Boston, and 14.2 inches at Worcester Airport.Other snowfall totals, as reported by trained spotters, included 32 inches in Beverly; 30 inches in Topsfield; 29 inches in Everett; 27 inches in Swampscott; 25 inches in Malden and Wakefield; 24 inches in Brockton, East Mansfield, Foxborough, Needham, Randolph, and North Andover; 23 inches in Beverly, Manchester, Reading, East Cambridge, Westwood, and Norwood; 21 inches in Ashfield, Easton, Dover, Dedham, Walpole, and Jamaica Plain; 18 inches in Monson, West Brookfield, Stoneham, Bridgewater, and Seekonk; 14 inches in Leverett, Montgomery, Springfield, Warren, Fitchburg, Littleton, Billerica, Framingham, Gloucester, and Somerset; 12 inches in Whately, Ware, Worthington, Longmeadow, Southwick, Granville, Leicester, Spencer, Southbridge, Tewksbury, Lincoln, and Duxbury; 11 inches in West Falmouth; 8 inches in Eastham; 7 inches on Nantucket; and 6 inches in West Tisbury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 5, 9:15 PM EST, 45 minutes earlier.

Area forecast discussion, Dec 5, 9:15 PM EST, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
915 PM EST FRI DEC 5 2003

.NEAR TERM...WE HAVE MADE UPDATES TO UPGRADE TO WINTER STORM WARNING
CAPE COD...NANTUCKET...MARTHAS VINEYARD...AND BLOCK ISLAND.  ALSO...
EXTENDED WIND ADVISORY INTO SATURDAY AND EXPANDED TO MA E COAST
TO JUST S OF BOS.  NOTE ACK WIND IS HOLDING TOUGH AT 050 DEGREES AND
CQX AT 030 DEGREES.  GUSTS TO 35 KT AND 34 KT AT BID AND MVY...
RESPECTIVELY AT 02Z.

WE ARE SEEING A SERIES OF PROGRESSIVE MESOSCALE BANDS MOVE N ACROSS
THE ISLANDS AND AT 02Z IMPACTING A MMK-IJD-PYM-CQX LINE.  BASED ON
18Z MESOSCALE MODEL AND LATEST RUC...ANTICIPATE HEAVY WAA SNOW TO
SPREAD N ACROSS REST OF COUNTY WARNING AREA.  LATEST RUC SUPPORTS
EARLIER MODELS IN LIKLIHOOD OF HEAVIER SNOW BAND BECOMING QUASI-
STATIONARY IN DEFORMATION ZONE FOR 6 OR SO HOURS OVERNIGHT.  STILL
NOT SURE JUST WHERE THIS WILL SET UP LATER BUT SUSPECT N OF WHERE THE
HEAVY SNOW IS NOW FALLING...POSSIBLY NW CT TO A LITTLE N OF BOS.
HAVE UPPED PREDICTED SNOW AMOUNTS FOR MOST ZONES TONIGHT.

STILL LOOKING FOR LULL SAT MORNING...ESPECIALLY SE OF A BAF-ORH-LWM
LINE...BEFORE A REENERGIZED SLUG OF HEAVY SNOW LATER SATURDAY INTO
SUNDAY AS NOW ADVERTISING.  AGREE WITH PRIOR THINKING FOR SATURDAY
NIGHT INTO SUNDAY.  EXPECTING A SLOWER WIND DOWN AS PER THE GFS.

BY THE TIME THIS EVENT WINDS DOWN LATER SUNDAY...ANTICIPATE MUCH OF
COUNTY WARNING AREA BACK FROM IMMEDIATE SE COAST WILL HAVE 10 TO 20
INCHES WITH SPOTTY AMOUNTS APPROACHING 2 FT NOT OUT OF THE QUESTION
WHERE PERSISTENT BANDS SET UP.

&&

.AVIATION...
WIDESPREAD IFR/LIFR CONDITIONS SPREADING N OVERNIGHT AND
THROUGHOUT THE AREA ON SAT.

&&

.MARINE...
NO CHANGES TO HEADLINES BUT RAISING WINDS AND SEAS SOME FROM PREVIOUS
FORECAST.  NOTE THAT AT 01Z WERE ALREADY GETTING GUSTS TO 42 KT AT
THE BUZZARDS BAY CMAN AND SEAS HAVE COME UP TO 12 FT ALREADY AT
BUOY 44017.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING TONIGHT THROUGH SUN ZONES 2>4.
MA...WINTER STORM WARNING TONIGHT THROUGH SUN ZONES 2>21-26.
     WINTER STORM WARNING TONIGHT ZONES 22>24.
     WIND ADVISORY TONIGHT AND SATURDAY ZONES 20>24.
     WINTER STORM WATCH SAT NIGHT AND SUN ZONES 22>24.
NH...WINTER STORM WARNING LATE TONIGHT THROUGH SUN ZONES 11-12-15.
RI...WINTER STORM WARNING TONIGHT THROUGH SUN ZONES 1>7.
     WINTER STORM WARNING TONIGHT ZONE 8.
     WIND ADVISORY TONIGHT AND SATURDAY ZONES 6>8.
     WINTER STORM WATCH SAT NIGHT AND SUN ZONE 8.
MARINE...STORM WARNING EXCEPT GALE WARNING BOSTON HARBOR AND
NARRAGANSETT BAY.
&&

BOX EVENING FORECAST TEAM:
NEAR TERM...BUTTRICK/DUNHAM/THOMPSON
Hazardous weather outlook, Dec 5, 4:20 PM EST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
420 PM EST FRI DEC 5 2003

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-061300-
BARNSTABLE-BLOCK ISLAND-BRISTOL-CENTRAL MIDDLESEX COUNTY-CHESHIRE-
DUKES-EASTERN ESSEX-EASTERN FRANKLIN-EASTERN HAMPDEN-
EASTERN HAMPSHIRE-EASTERN HILLSBOROUGH-EASTERN KENT-EASTERN NORFOLK-
EASTERN PLYMOUTH-HARTFORD-NANTUCKET-NEWPORT-NORTHERN BRISTOL-
NORTHERN WORCESTER-NORTHWEST MIDDLESEX COUNTY-NORTHWEST PROVIDENCE-
SOUTHEAST MIDDLESEX-SOUTHEAST PROVIDENCE-SOUTHERN BRISTOL-
SOUTHERN PLYMOUTH-SOUTHERN WORCESTER-SUFFOLK-TOLLAND-WASHINGTON-
WESTERN AND CENTRAL HILLSBOROUGH-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN HAMPDEN-WESTERN HAMPSHIRE-WESTERN KENT-WESTERN NORFOLK-
WESTERN PLYMOUTH-WINDHAM-
420 PM EST FRI DEC 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...
A MAJOR SLOW MOVING WINTER STORM WILL IMPACT MUCH OF SOUTHERN NEW
ENGLAND AND SOUTHWEST NEW HAMPSHIRE WITH PERIODS OF HEAVY SNOW AND
INCREASINGLY GUSTY WINDS THROUGH SUNDAY.

A WINTER STORM WARNING HAS BEEN ISSUED FOR ALL OF SOUTHERN NEW
ENGLAND...EXCEPT FOR CAPE COD AND THE ISLANDS.  A WINTER WEATHER
ADVISORY HAS BEEN ISSUED FOR CAPE COD...MARTHAS VINEYARD AND BLOCK
ISLAND FOR TONIGHT.  REFER TO THE WINTER WEATHER BULLETIN UNDER WMO
HEADER WWUS41 WSWBOX FOR DETAILS.

A WIND ADVISORY HAS BEEN ISSUED FOR TONIGHT FOR SOUTH COASTAL RHODE
ISLAND AND MASSACHUSETTS INCLUDING CAPE COD AND THE ISLANDS.  REFER
TO THE WEATHER BULLETIN UNDER WMO HEADER WWUS71 NPWBOX FOR DETAILS.

.DAYS TWO THROUGH SEVEN...
WINTER STORM WARNINGS CONTINUE INTO SUNDAY FOR ALL OF SOUTHERN NEW
ENGLAND...EXCEPT FOR CAPE COD AND THE ISLANDS...WHERE A WINTER STORM
WATCH IS IN EFFECT SATURDAY NIGHT AND SUNDAY.

IT IS LIKELY THAT THERE WILL BE SEVERAL CORRIDORS OF LOCALLY HEAVY
SNOW ACCUMULATION THAT EVENTUALLY IMPACT THE REGION.  WHILE IT IS FAR
TOO EARLY TO PIN POINT WHERE THESE MAY LIE...THE POTENTIAL EXISTS FOR
A WIDESPREAD 6 TO 12 INCH SNOWFALL WITH THE HEAVIEST CORRIDORS
RECEIVING AS MUCH AS 12 TO 18 INCHES.

IN ADDITION...INCREASING NORTH WINDS SATURDAY NIGHT AND SUNDAY MAY
PRODUCE NEAR BLIZZARD CONDITIONS ACROSS THE EASTERN HALF OF THE
REGION AS THE STORM SLOWLY DEPARTS.

COASTAL FLOODING SUNDAY...
SEAS ARE EXPECTED TO INCREASE TO UP TO 18 TO 23 FEET IN THE
MASSACHUSETTS COASTAL WATERS.  THIS...IN COMBINATION WITH THE STRONG
WINDS MAY LEAD TO COASTAL FLOODING AROUND THE TIME OF HIGH TIDE ON
SUNDAY MORNING.  THIS WILL BE ESPECIALLY TRUE FOR NORTH FACING
EXPOSURES.  ALTHOUGH THE TIDES ARE NOT ASTRONOMICALLY HIGH...AN
EXPECTED STORM SURGE OF 3 FEET WILL LEAD TO THIS POSSIBILITY OF
COASTAL FLOODING.  AT BOSTON...THE PREDICTED HIGH TIDE IS AT 10 AM
SUNDAY AND 10 FT MLLW.  A 3 FOOT STORM SURGE ON TOP OF THIS WILL MEAN
A 13 FOOT STORM TIDE.  THIS COMBINED WITH VERY HIGH SEAS COULD LEAD
TO SIGNIFICANT SPLASHOVER AND FLOODING OF COASTAL ROADWAYS.  WINDS
MAY HAVE SHIFTED TO THE NORTH BY THEN...WHICH WOULD NOT BE AS
SIGNIFICANT FOR MOST AREAS AS A NORTHEAST WIND.  IT STILL IS TOO
EARLY FOR THE ISSUANCE OF A COASTAL FLOOD WATCH...BUT ALL INTERESTS
SHOULD PAY CLOSE ATTENTION TO THE LATEST FORECAST.

HIGH WIND...
WINDS ARE EXPECTED TO INCREASE TO 30 TO 40 MPH OVER MUCH OF
EASTERN MASSACHUSETTS AND RHODE ISLAND...WITH GUSTS PERHAPS AS HIGH
AS 50 TO 60 MPH ALONG THE IMMEDIATE COAST AND ESPECIALLY OVER CAPE
COD AND THE ISLANDS. THESE STRONG WINDS MAY OCCUR AS EARLY AS
SATURDAY AFTERNOON AND CONTINUE THROUGH MUCH OF SUNDAY IN THOSE
AREAS. THE COMBINATION OF HEAVY SNOW AND GUSTY NORTHEAST
WINDS MAY CAUSE SCATTERED POWER OUTAGES.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS WEEKEND. STAY TUNED
FOR MORE INFORMATION IN LATER OUTLOOKS.

In the hours before

Special weather statement, Dec 5, 5:09 PM EST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
509 PM EST FRI DEC 5 2003

MAZ007-015-016-019>024-RIZ006>008-060500-
BARNSTABLE MA-BLOCK ISLAND RI-DUKES MA-EASTERN ESSEX MA-
EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-NANTUCKET MA-NEWPORT RI-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-SUFFOLK MA-WASHINGTON RI-
509 PM EST FRI DEC 5 2003

...THE POTENTIAL FOR STRONG WINDS AND COASTAL FLOODING REMAIN A
CONCERN FOR PORTIONS OF THE THE SOUTHERN NEW ENGLAND COAST LATER IN
THE WEEKEND...

A SLOW MOVING AND INTENSE STORM WILL PRODUCE STRONG WINDS ACROSS
SOUTHEAST NEW ENGLAND SATURDAY NIGHT AND SUNDAY.  NORTHEAST WINDS
WILL INCREASE TO 30 TO 40 MPH OVER COASTAL MASSACHUSETTS AND COASTAL
RHODE ISLAND SATURDAY NIGHT AND SUNDAY...WITH GUSTS BETWEEN 50 AND 60
MPH POSSIBLE.  THE WIND WILL SHIFT TO THE NORTH EARLY SUNDAY AND THEN
TO THE NORTHWEST LATE SUNDAY.  THESE WINDS MAY PRODUCE SCATTERED
POWER OUTAGES.

THE PERSISTENT STRONG WINDS WILL PRODUCE SEAS NEAR 20 FEET JUST
OFFSHORE...AND A 2 TO POSSIBLY 3 FOOT STORM SURGE BY SUNDAY MORNING.
THUS...AT LEAST MINOR COASTAL FLOODING LOOKS TO BE LIKELY AROUND THE
TIME OF THE SUNDAY MORNING HIGH TIDE ALONG EAST FACING SHORES OF
MASSACHUSETTS.  MORE SERIOUS COASTAL FLOODING COULD OCCUR DURING THE
SUNDAY MORNING HIGH TIDE...AND A COASTAL FLOOD WATCH MAY NEED TO BE
ISSUED LATER.  HIGH TIDE OCCURS BETWEEN 10 AM AND 11 AM ALONG MUCH OF
THE MASSACHUSETTS EAST COAST ON SUNDAY MORNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

THOMPSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 winter storm, 5 storm surge/tide, 1 high wind. Local standard time, as filed.

Winter Storm, Eastern Hampshire

When
December 5, 10:00 PM EST to December 7, 9:00 AM EST
Where
Eastern Hampshire forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

Winter Storm, Eastern Norfolk

When
December 5, 10:00 PM EST to December 7, 9:00 AM EST
Where
Eastern Norfolk forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Winter Storm, Eastern Plymouth

When
December 5, 10:00 PM EST to December 7, 9:00 AM EST
Where
Eastern Plymouth forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

Winter Storm, Nantucket

When
December 5, 10:00 PM EST to December 7, 9:00 AM EST
Where
Nantucket forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.270, -70.022 (the zone’s center; the record gives no point)

Winter Storm, Northern Bristol

When
December 5, 10:00 PM EST to December 7, 9:00 AM EST
Where
Northern Bristol forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

Winter Storm, Northern Worcester

When
December 5, 10:00 PM EST to December 7, 9:00 AM EST
Where
Northern Worcester forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Winter Storm, Southeast Middlesex

When
December 5, 10:00 PM EST to December 7, 9:00 AM EST
Where
Southeast Middlesex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Winter Storm, Southern Bristol

When
December 5, 10:00 PM EST to December 7, 9:00 AM EST
Where
Southern Bristol forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

Winter Storm, Southern Plymouth

When
December 5, 10:00 PM EST to December 7, 9:00 AM EST
Where
Southern Plymouth forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

Winter Storm, Southern Worcester

When
December 5, 10:00 PM EST to December 7, 9:00 AM EST
Where
Southern Worcester forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

Winter Storm, Suffolk

When
December 5, 10:00 PM EST to December 7, 9:00 AM EST
Where
Suffolk forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

Winter Storm, Western Essex

When
December 5, 10:00 PM EST to December 7, 9:00 AM EST
Where
Western Essex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Winter Storm, Western Hampden

When
December 5, 10:00 PM EST to December 7, 9:00 AM EST
Where
Western Hampden forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Winter Storm, Western Hampshire

When
December 5, 10:00 PM EST to December 7, 9:00 AM EST
Where
Western Hampshire forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.340, -72.664 (the zone’s center; the record gives no point)

Winter Storm, Western Middlesex

When
December 5, 10:00 PM EST to December 7, 9:00 AM EST
Where
Western Middlesex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

Winter Storm, Western Norfolk

When
December 5, 10:00 PM EST to December 7, 9:00 AM EST
Where
Western Norfolk forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Winter Storm, Western Plymouth

When
December 5, 10:00 PM EST to December 7, 9:00 AM EST
Where
Western Plymouth forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.987, -70.737 (the zone’s center; the record gives no point)

Winter Storm, Western Franklin

When
December 5, 10:00 PM EST to December 7, 9:00 AM EST
Where
Western Franklin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Winter Storm, Barnstable

When
December 5, 10:00 PM EST to December 7, 9:00 AM EST
Where
Barnstable forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

Winter Storm, Dukes

When
December 5, 10:00 PM EST to December 7, 9:00 AM EST
Where
Dukes forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.389, -70.699 (the zone’s center; the record gives no point)

Winter Storm, Eastern Essex

When
December 5, 10:00 PM EST to December 7, 9:00 AM EST
Where
Eastern Essex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Winter Storm, Eastern Franklin

When
December 5, 10:00 PM EST to December 7, 9:00 AM EST
Where
Eastern Franklin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.583, -72.592 (the zone’s center; the record gives no point)

Winter Storm, Eastern Hampden

When
December 5, 10:00 PM EST to December 7, 9:00 AM EST
Where
Eastern Hampden forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Storm Surge/Tide, Eastern Essex

When
December 6, 10:00 PM EST to 11:00 PM EST
Where
Eastern Essex forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.639, -70.868 (the zone’s center; the record gives no point)

Storm Surge/Tide, Barnstable

When
December 6, 10:00 PM EST to 11:00 PM EST
Where
Barnstable forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

Storm Surge/Tide, Eastern Norfolk

When
December 6, 10:00 PM EST to 11:00 PM EST
Where
Eastern Norfolk forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.171, -71.184 (the zone’s center; the record gives no point)

Storm Surge/Tide, Eastern Plymouth

When
December 6, 10:00 PM EST to 11:00 PM EST
Where
Eastern Plymouth forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.079, -70.960 (the zone’s center; the record gives no point)

Storm Surge/Tide, Suffolk

When
December 6, 10:00 PM EST to 11:00 PM EST
Where
Suffolk forecast zone
Property damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

High Wind, Barnstable

When
December 7, 12:15 AM EST
Where
Barnstable forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, December 2003The 2003 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327396, 5327397, 5327398, 5327399, 5327400, 5327401, 5327402, 5327403, 5327404, 5327405, 5327406, 5327407, 5327408, 5327409, 5327410, 5327411, 5327412, 5329042, 5329043, 5329044, 5329045, 5329046, 5329047, 5327414, 5328053, 5328054, 5328055, 5328056, 5327413.